Psychedelics are hallucinogenic substances that lead to changes in perceptions, sensations, moods, and cognitions. These drugs can have various effects, including feelings of euphoria, changes in perception and cognition, and visual hallucinations.
Evidence suggests that psychedelics are generally not addictive. However, some psychedelics may lead to tolerance. They can also have other health risks.
This article discusses whether any psychedelics pose the risk for addiction, how these substances work, and why they may have some potential in treating mental health conditions. It also covers other potential health risks.
Psychedelics are generally not considered addictive.1
This means that people do not become physically dependent on them and do not engage in compulsive drug-seeking behavior. They also do not experience withdrawal symptoms when they stop using psychedelics.
However, some psychedelics, such as LSD, can produce tolerance.3 Tolerance means that a person has to keep taking higher doses of a substance to experience the same effects.
This can be potentially dangerous because the effects of the drug can be unpredictable.
LSD also creates a cross-tolerance to some other psychedelics, including psilocybin and mescaline. This means that if a person takes LSD, they would experience decreased effects if they took magic mushrooms.
Potential Side Effects
While psychedelics are not addictive, they can produce short-term and long-term effects. Shortly after taking a psychedelic substance, people begin to experience hallucinations. Such effects begin within 90 minutes of ingesting the substance and can last as long as 12 hours.
- Dry mouth
- Increased heart rate, blood pressure, and body temperature
- Rapid changes in emotion
- Tremors or weakness
Combining psychedelics with other substances that affect serotonin levels may increase the risk of developing serotonin syndrome. This condition occurs when there is too much serotonin in the body, leading to symptoms such as muscle spasms, confusion, tremors, nausea, and rapid heartbeat. Serotonin syndrome can also lead to high fever, muscle breakdown, seizures and death.